An increasing number of teens and young adults are turning to synthetic marijuana compounds with nicknames such as "K2," "Spice" and "Mr. Smiley" in search of a legal high. But as several new case reports point out, more and more teens and young adults who use these substances are turning up in hospitals with signs of intoxication.
In the latest edition of the journal Pediatrics, physicians from Children's National Medical Center in Washington, D.C. presented three case studies of teenagers who came to the emergency room after they each ingested fake pot.
Each teen suffered from a variety of serious adverse effects after they ingested these marijuana-mimicking substances. The authors described symptoms such as rapid heart beat, high blood pressure, excessive sweating and rigidity. Two of them also became extremely agitated. All three survived and were eventually released from the hospital.
"We became concerned about it after seeing these teenagers, and when we researched the literature, we realized there is very little out there about the effects of these compounds," said Dr. Joanna Cohen, lead author and associate professor of pediatric emergency medicine at Children's National Medical Center. "We wanted to publish these case reports mostly because we wanted to share the information we had gathered to let the medical community know what we were seeing."
These compounds are banned in almost every state, and the U.S. Drug Enforcement Administration recently extended a ban on some of the chemicals used to produce these substances.
They are relatively new, and clinicians don't always immediately realize what's going on with people who come to emergency rooms after smoking them. The compounds do not show up in routine drug screenings.
The teenagers told medical staff what substances they smoked, which Cohen said is the only way staff knew what caused their symptoms.
"There is very little available to test for these substances. The tests aren't routinely available and are costly," said Bruce Goldberger, professor and director of toxicology at the University of Florida College of Medicine in Gainesville.
"We sometimes have no idea what we're dealing with," said Dr. Corey Slovis, chair of emergency medicine at Vanderbilt University Medical Center in Nashville. "We may see a patient who is extremely agitated with symptoms that could be due to some other kind of drug."
Synthetic marijuana compounds -- also known as synthetic cannabinoids -- are much stronger than real marijuana, Slovis added, and the bigger problem is that it's made with other ingredients. Those additional ingredients, the authors explained, make it difficult to determine specifically which agent or agents caused the teenagers' symptoms.
Concerns Over Long-Term Effects
According to data from the American Association of Poison Control Centers, there were 6,959 calls related to adverse effects associated with synthetic marijuana compounds in 2011, nearly 2.4 times the amount of calls in 2010.
Users of synthetic cannabinoids may experience euphoria and other psychoactive effects similar to those of marijuana, but there are also additional signs such as the increased heart rate, excessive sweating and agitation experienced by the teenagers.
While the teens ultimately recovered, Cohen expressed concern over the potential long-term effects of these substances.
"It's important for providers and parents to recognize the signs of drug use and to try and prevent repeat use," she said. "The effects on developing brains can be severe."Also Read